Hail, Pennington
- When
- August 11, 11:50 AM MST
- Where
- Pennington County, 2.59 mi N of Sheridan Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.017, -103.476
A severe thunderstorm produced quarter sized hail as it moved from the Sheridan Lake area to the eastern slopes of the Black Hills.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced quarter sized hail as it moved from the Sheridan Lake area to the eastern slopes of the Black Hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 2:55 AM MST, 8 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 355 AM MDT THU AUG 11 2011 .DISCUSSION...WATER VAPOR IMAGERY SHOWS WEAK RIDGING ACROSS THE REGION AHEAD OF AN APPROACHING UPPER LOW NOW CROSSING NORTHERN IDAHO. SURFACE ANALYSIS SHOWS BROAD HIGH PRESSURE ACROSS THE MISSISSIPPI VALLEY WITH SOUTHERLY FLOW ACROSS THE CWA. LOW PRESSURE WAS ALSO STRENGTHENING OVER CENTRAL MONTANA AHEAD OF THE UPPER LOW. THE UPPER LOW WILL CONTINUE EASTWARD TODAY WITH SEVERAL WAVES SWINGING AROUND THE SOUTHERN EDGE OF THE LOW ACROSS WYOMING/SOUTHERN MONTANA. SOME OF THE LEADING WAVES ARE NOW SLIDING INTO NORTHEAST WYOMING WITH SHOWERS DEVELOPING ALONG THE MONTANA/CWA BORDER. THESE SHOWERS WILL AFFECT NORTHWEST SOUTH DAKOTA THIS MORNING BEFORE MOVING EAST OF THE AREA. CHANCES FOR STORMS WILL CONTINUE INTO THE AFTERNOON AS THE ATMOSPHERE DESTABILIZES FURTHER AHEAD OF AN APPROACHING COLD FRONT. PLENTY OF INSTABILITY AND SHEAR FOR SUPERCELL DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...PARTICULARLY OVER THE WESTERN SOUTH DAKOTA PLAINS INTO CENTRAL SOUTH DAKOTA. IN ADDITION...0-1KM SHEAR SUGGESTS THE POSSIBILITY FOR TORNADIC STORMS ACROSS CENTRAL SOUTH DAKOTA. CONVECTION ACTIVITY WILL PUSH EASTWARD THIS EVENING AS A COLD FRONT SLIDES ACROSS FAR WESTERN SOUTH DAKOTA INTO NORTHEAST WYOMING. THE UPPER LOW WILL CROSS EASTERN MONTANA FRIDAY MORNING WITH SOME LINGERING POST FRONTAL SHOWERS/STORMS POSSIBLE ACROSS PORTIONS OF NORTHWEST AND CENTRAL SOUTH DAKOTA. OTHERWISE DRY AIR WILL MOVE IN FROM THE WEST AS UPPER RIDGING BUILDS IN. HIGHS WILL BE IN THE MID 70S TO MID 80S. UPPER RIDGING WILL CONTINUE TO DOMINATE ACROSS THE REGION SATURDAY WITH MOSTLY SUNNY SKIES AND SLIGHTLY WARMER TEMPERATURES. EXTENDED...AN UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES WILL SLOWLY FLATTEN INTO EARLY NEXT WEEK. A SERIES OF DISTURBANCES WILL MOVE THROUGH THE CWA IN A RING-OF-FIRE PATTERN. DAILY CHANCES FOR TSRA LOOK GOOD. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION...LOCALIZED MVFR/IFR CONDITIONS DUE TO BR ARE EXPECTED EARLY THIS MORNING EAST OF KRAP ON THE SD PLAINS. TSRA WILL ERUPT THIS AFTERNOON AND BRING LOCALIZED MVFR/IFR CIGS/VSBYS THROUGH THIS EVENING. OUTSIDE OF THE STORMS/BR...VFR WEATHER EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 455 AM MDT THU AUG 11 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 455 AM MDT (555 AM CDT) THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...MAINLY THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. THERE IS ALSO A POSSIBILITY FOR TORNADOES THIS AFTERNOON AND EVENING... WITH THE BEST CHANCES ACROSS CENTRAL SOUTH DAKOTA AND PORTIONS OF THE WESTERN SOUTH DAKOTA PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY ACROSS CENTRAL SOUTH DAKOTA. THERE ARE ALSO DAILY CHANCES FOR THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1245 PM MDT THU AUG 11 2011 SDZ026-028-111915- CENTRAL BLACK HILLS SD-RAPID CITY SD- 1245 PM MDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL 115 PM MDT... AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JOHNSON SIDING...OR 10 MILES NORTHEAST OF HILL CITY...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HISEGA... SHERIDAN LAKE... ROCKERVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RICHARDS
The Rapid City radar (KUDX), 53 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340706, 340709.